Breathing problems & PD: Dr. De Leon

 

“The

Trick

Is

To

Keep

Breathing ”

…because as long we are breathing we can start again!

a friend asked if I could talk about nocturnal breathing problems with PD. I will try to discuss the causes and treatments here.

As a trained Parkinson’s Doctor, I am still amazed by the enormity of symptoms related to PD which have a significant and possible deleterious effect on people’s qualities of life…many of which I was familiar with and many more which I have discovered as a consequence of living with PD myself.

One of the newly discovered symptoms is asthma…which I have developed since my diagnosis of Parkinson’s. We know from the literature that asthmatic patients have a higher risk of getting PD which could point and support theories of  PD being an autoimmune disease or having a viral trigger. However, the idea of PD or the medications used for its treatment triggering asthma remains to be proven. Yet, within the Parkinson’s support groups there has been many a talk about new onset of asthma after their diagnosis. First, I would not be surprised if this were true because some of the dopamine agonists have been linked to lung fibrosis and pleural thickening of the lungs- this syndrome was described as L-dopa respiratory dysfunction syndrome. This however was found to be more common in those with Parkinson’s plus diagnosis – with MSA ( multisystem atrophy) leading the list. Plus, Pergolide (Permax) an older dopamine agonist was removed from USA market in 2009 due to severe respiratory problems which resulted in fatalities.  The main cause of fatalities was valvular problems of the heart. A similar drug known as cabergolide ( Dis) also causes severe lung fibrosis, asthma and similarly causes heart problems by affecting the valves. However, since this is used only for  pituitary tumors and not PD remains available.

mirapex ( pramipexole) and to a bigger extent the Extended release compound can cause symptoms of wheezing, coughing, chest pain, phlem, shortness of breath (sob) with minimal excertion and swelling. I myself when I was prescribed mirapex ER experienced severe dyspnea ( trouble breathing ) and a cough- which is when I was diagnosed with chronic bronchitis. However, even after I stopped the medication my sob persisted eventually being diagnosed with asthma. I first I attributed this problem ( sob) to my thyroid being off – which is important to rule out as cause of sob especially if fatigued and wheight changes. Then I thought it could be the fact that I had gotten radiation for my cancer but X-rays showed no scarring or abnormalities but my breathing test confined to be abnormal and consistent with asthma. I was treated with inhalers and I am well controlled; yet interestingly the last time I visited my pulmologist, he said my breathing test, which he does routinely, were normal except for the fact that my tests appeared as if I had not put normal effort and lungs were not fully extended. I had taken my medicines but had not fully kicked in. so no matter  how much I blew  air or tried to push air out, my lungs felt stiff and rigid. But once medicine kicked in – lungs were pliable (normally expanding). Which means that PD can cause sob simply by having disease and stiffness of the breathing muscles- hence as symptoms advance patients start feeling more anxious and short of bread when medications start to fluctuate especially if off’s are sudden and unpredictable.

Abnormal breathing function is important to address as soon as possible for several reasons:

  1. it increases risk of chest infection – if not able to cough and clear lungs
  2. can increase lung infections by creating stagnation and shallow breathing – a condition called atelectasis
  3. Voice is more raspy, husky and lower tone if have poor air way and decrease lung capacity making people feel even more isolated because they are not going to be heard well.

plus since stiffness and rigidity tends to increase with stress and cold thus we need to practice techniques of relaxation and practice staying warm.

At night, people may have breathing problems for a number of reasons:

  1.  Wearing off
  2. gastric reflux
  3. obstructive sleep apnea

The bottom line yes both medications and poorly controlled Parkinson’s can cause difficulty breathing. Therefore, it is imperative to talk to your doctor as soon as possible to rule out other medical problems like thyroid, heart disease, sleep apnea, gastric acid reflux and asthma a which may or may not be caused by PD meds.

discuss your concerns with your physician and practice breathing exercises and relaxation techniques.

one breathing exercise – repeat 4 times- start standing, sitting or lying down ( better if standing ) lift arms up and do below

i) take a deep breath through your nose, pushing your stomach down

ii) then release air out slowly as you bring your arms down to your side

conversely – you can just relax shoulders then do the other two.

 

 

 

 

Categories: dopamine and parkinsons, medications in Parkinson's, parkinson's awareness month, parkinson's disease, Parkinson's Health, Parkinson's symptomsTags: ,

2 Comments

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s